Kansas, 2001

Flash Flood and Damaging Wind in Kansas, June 19 to 20, 2001

June 19 to 20, 2001 · NWS TOP · 3 events in 2 counties and zones

1 thunderstorm wind, 1 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$370,000
Crop damage
$100,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 19, 1:37 PM CST, 6 hours 57 minutes earlier.

Area forecast discussion, Jun 19, 1:37 PM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
237 PM CDT TUE JUN 19 2001

THUNDERSTORM CHANCES AND TEMPERATURES MAIN FORECAST CONCERNS.

COLD FRONT WAS LIMPING SOUTH INTO THE SOUTHERN COUNTIES OF THE CWA
THIS EARLY AFTERNOON.  QUITE A CONTRAST IN TEMPERATURES WITH UPPER
50S NOTED ALONG NEBRASKA BORDER TO NEAR 80 IN SOUTHERN ZONES...
JUST SOUTH OF THE CWA MID TO UPPER 80S IN THE SUNSHINE OF SOUTHEAST
KANSAS.  THUNDERSTORMS CONTINUE TO DEVELOP IN OVERRUNNING REGIME IN
NORTHEAST KANSAS...HELPED BY SLOW MOVING UPPER WAVE IN SUBTROPICAL
PLUME.  MORE WEAK RIPPLES NOTED IN WATER VAPOR IMAGERY WILL KEEP
RAIN CHANCES HIGH OVERNIGHT.  HIGH CAPE AIR SOUTH OF BOUNDARY WILL
ALSO FEED NORTH TO SUPPORT CONVECTION.  RELATIVELY SLOW MOVING
STORMS WITH PRECIPITABLE WATER VALUES EXCEEDING 1.5 WILL LEAD TO
HEAVY RAIN THREAT.  WILL WORD ZONES ACCORDINGLY.

FRONT SHOULD SLIP SOUTH OF CWA TONIGHT...AND CONTINUE SOUTH
WEDNESDAY.  THE BEST RAIN CHANCES WILL CONTINUE TO BE ALONG AND
NORTH OF THE BOUNDARY...SO WILL KEEP BETTER CHANCES IN SOUTHERN
ZONES AND TAPER TO THE NORTH.  BY THURSDAY DRIER AIR WILL FILTER
INTO THE AREA WITH PRECIPITATION FOCUSED NEAR THE FRONTAL ZONE IN
OKLAHOMA.

TEMPERATURES NOT HANDLED WELL BY FWC GUIDANCE...AND HAVENT SEEN
MAVS GUESS.  WILL BASE TONIGHTS LOWS ON CURRENT TEMPERATURE
TRENDS...THEN FOLLOW AN ETA/FWC BLEND THROUGH THURSDAY.

EXTENDED LOOKS DRY AND WARMER THROUGH THE WEEKEND AS UPPER RIDGE
TAKES OVER.

.TOP...NONE

62

In the hours before

Special weather statement, Jun 19, 7:26 PM CST, 1 hour 8 minutes before
KSZ012-024-200300-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
826 PM CDT TUE JUN 19 2001

...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR BROWN
COUNTY UNTIL 10 PM CDT...

AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2
AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON
COUNTIES SINCE 4 PM.  MORE THUNDERSTORMS ARE EXPECTED TO AFFECT
THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW
LYING ROADWAYS TO FLOOD.

RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF
WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON
CyOUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING UNTIL 1030 PM...
Special weather statement, Jun 19, 7:28 PM CST, 1 hour 6 minutes before
KSZ012-024-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT TUE JUN 19 2001

...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR BROWN
COUNTY UNTIL 10 PM CDT...

AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2
AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON
COUNTIES SINCE 4 PM.  MORE THUNDERSTORMS ARE EXPECTED TO AFFECT
THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW
LYING ROADWAYS TO FLOOD.

RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF
WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON
COUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING UNTIL 1030 PM...
Special weather statement, Jun 19, 7:30 PM CST, 1 hour 4 minutes before
KSZ012-024-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT TUE JUN 19 2001

...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR BROWN
COUNTY UNTIL 10 PM CDT...

AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2
AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON
COUNTIES SINCE 4 PM.  MORE THUNDERSTORMS ARE EXPECTED TO AFFECT
THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW
LYING ROADWAYS TO FLOOD.

RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF
WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON
COUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING UNTIL 1030 PM.
Local storm report, Jun 19, 7:41 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT TUE JUN 19 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    4 W WAKEFIELD             KS    .75 INCH HAIL
06/19/01   CLAY
Local storm report, Jun 19, 8:14 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT TUE JUN 19 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0907 PM    7 SW WAKEFIELD            KS    .75 INCH HAIL
06/19/01   CLAY
Local storm report, Jun 19, 8:23 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT TUE JUN 19 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    5 NW UPLAND               KS    .75 INCH HAIL
06/19/01   DICKINSON

The radar

The Topeka radar (KTWX), 67 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Riley

When
June 19, 8:34 PM CST
Where
Riley County, 4 mi W of Riley
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.300, -96.900

Flash Flood, Jackson

When
June 19, 8:44 PM CST to June 20, 5:00 AM CST
Where
Jackson County, Holton
Crop damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Heavy rains of 6 to 11 inches caused flooding in many areas. Many roads were closed and extensive crop damage occurred. Many small creeks and streams went out of their banks for a time. The heavy rains occurred over a 24 hour period beginning early on the 19th.

Lightning, Riley

When
June 19, 11:10 PM CST
Where
Riley County, Manhattan
Property damage
$370,000
Reported by
EMERGENCY MANAGER
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Lightning struck a house and started a fire that destroyed the structure.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249513, 5249514, 5249515.